by Neil Bauman, Ph.D.
A lady wrote:
Regarding the person who wrote that she took Paxil and then noticed hearing loss, tinnitus and balance problems 3 months after stopping this drug—wouldn’t it be logical to go back on this medication since she didn’t have these problems while taking it?
I don’t understand why some people who have taken Paxil for extended periods don’t end up with any ototoxic symptoms and others do? And if it is the ototoxic drug causing the symptom—such as possible tinnitus—then why doesn’t tinnitus clear up after ending the use of the ototoxic drug?
If the various noted drugs are ototoxic, why isn’t everyone affected by them? There are millions of people on antidepressant and anti-hypertension medications etc., and not all of them end up with ‘ear’ problems? Only a percentage of them. Why?
You have asked a number of excellent questions regarding ototoxicity. Let’s take a look at each of them in turn.
First, you ask, “Wouldn’t it be logical to go back on this medication; since she didn’t have these problems while taking this medication?”
It might seem that way, but what we don’t know in this particular case is whether the drug was slowly affecting her ears, but she wasn’t aware of it until 3 months after she had stopped the drug. Since Paxil affects your perceptions, you might not worry about those symptoms while on this drug, and only really become aware of them after you stop taking it. Also, remember that all drugs have side effects, and these are not doing your body any good in the long term, so it is better to get off any drugs you can for your overall body health.
Second question: “I don’t understand why some people who have taken Paxil for extended use don’t end up with any ototoxic symptoms and others do?
The short answer is that everyone is different. so it should not be any surprise that we can have different reactions to any given drug. That is why one person might have balance problems, another person have hearing loss and a third person no obvious side effects from taking the same drug. (Doesn’t seem fair, does it?)
Furthermore, some drugs have ototoxic side effects that seem to only affect a small percentage of the people taking them, and other drugs have ototoxic side effects that seem to affect a much higher percentage of those taking them. That’s just the way it is. Perhaps some day researchers will discover the various factors that determine whether a given person will be susceptible to ototoxic side effects or not. Until then, I warn everyone because no one can say exactly who is going to get any given ototoxic side effect, or none at all, and if they do experience an ototoxic side effect, whether it will affect them severely or just mildly, or whether it will be temporary or permanent.
Third question: “If it is the ototoxic drug causing the symptom—such as tinnitus—then why doesn’t the tinnitus clear up after ending the use of the ototoxic drug?”
For some drugs, when you cease taking it, in maybe 2 weeks or so the tinnitus goes away. For other drugs, it turns on the tinnitus, but it apparently forgets to turn off the tinnitus switch when it leaves. There are a number of factors that may be involved.
For example, your brain is “plastic” and grows new connections between various parts. If taking a certain drug causes new tinnitus connections to be made, stopping taking that drug doesn’t automatically destroy those connections, thus the tinnitus may remain.
Think of it more like a flood causing a river channel to permanently change and carve out a new channel. You ask, “Why doesn’t the river go back to the old channel when the flood is over?” The answer is that it now has a new channel that “works” so there is no reason to change back. In some people, this is how tinnitus seems to operate. It makes new connections in the brain. In order to get rid of the tinnitus, you have to make your brain quit using the new channels it has carved out and revert back to the old non tinnitus channels.
Furthermore, if a given drug causes tinnitus, and if you tend to suffer from depression, you may focus on that new tinnitus sound. Your limbic (emotional) system then flags it as being “important”, and thus it becomes even louder and more intrusive. The result is that now your tinnitus is much harder to get rid of, ever after you stop taking the drug that caused it in the first place.
Tinnitus is not a simple condition and there are likely many factors that determine whether it will be with you temporarily while you are on the drug (aspirin is one such drug), or whether it will be with you permanently.
Fourth question: “If the various noted drugs are ototoxic, why isn’t everyone affected by them? There are millions of people on antidepressant and anti-hypertension medications etc., and not all of them end up with ‘ear’ problems? Only a percentage of them. Why?
There are many factors—it could be genetics, body chemistry, environmental factors, etc.
For example, people with a particular genetic mutation are very susceptible to the ototoxic side effects of Aminoglycoside antibiotics. People that do not have this specific genetic defect are typically not so susceptible.
Furthermore, some drugs act synergistically with other agents. Thus, taking a given drug with no other factors involved may not produce any ototoxic side effects, but in the presence of one of these factors, all of a sudden there is the hearing loss (or whatever).
For example, some drugs cause noticeable ototoxic side effects if you also smoke or are around smokers. Other drugs cause noticeable ototoxic side effects if you are in the presence of various chemicals (typically industrial solvents) such as you might find in manufacturing plants. Still other drugs wreak much of their ototoxic havoc in the presence of noise.
You have asked a number of questions for which no definitive answers are known at the present. Thus, we are working with very incomplete information regarding ototoxicity. I sure wish we knew much more about the ototoxicity of the various drugs.
Much of what I know about drug ototoxicity is contained in my book “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs known to damage ears (and information on 148 ototoxic chemicals too).